Texas, 2006

Wildfire in Texas, August 9, 2006

August 9, 2006 · NWS LUB · 1 event in 1 county or zone

1 wildfire, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 9, 2:32 AM CST, 9 hours 28 minutes earlier.

Area forecast discussion, Aug 9, 2:32 AM CST, 9 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
332 AM CDT WED AUG 9 2006

.SHORT TERM...
DOMINATING UPPER LEVEL RIDGE SHOULD BE THE FORECAST THEME THROUGH
TONIGHT. WEAK MID LEVEL TROUGH APPROACHING FROM SOUTHEAST OF THE
FORECAST AREA AND ASSOCIATED MOISTURE MAY SPARK A SHRA/TSRA OR TWO...
BUT CHANCES ARE SLIM ENOUGH TO BE LESS THAN SLIGHT CHANCE CATEGORY.
THUS...ZONES WILL BE KEPT DRY TODAY AND TONIGHT.

PLENTY OF SUNSHINE AND BAKED AND DRIED GROUND WILL RESULT IN
NEAR TO SLIGHTLY ABOVE NORMAL /HOT/ AFTERNOON HIGHS ON THE CAPROCK
AND ABOVE NORMAL /VERY HOT/ AFTERNOON HIGHS OFF THE CAPROCK. JH.

.LONG TERM...
BOTH NAM AND GFS SHOW RIDGE AXIS ACROSS NEW MEXICO LATE THURSDAY
WITH A SHORTWAVE TROF MOVING OVER TOP OF ENTRENCHED RIDGE INTO THE
CENTRAL PLAINS BY THURSDAY EVENING. THEY ALSO HAVE A COLD FRONT/
SURFACE TROF MOVING TOWARD THE PANHANDLES. THE NAM HAS THE FRONT
MOVING THROUGH THE SOUTH PLAINS ON FRIDAY...MEAN WHILE THE GFS
KEEPS IT OVER THE TEXAS PANHANDLE. PLACEMENT OF FRONT WILL DEPEND
ON STRENGTH OF SHORTWAVE...ASSOCIATED CONVECTION AND RIDGE. THIS
BEING AUGUST I WILL TREND TOWARD THE GFS SOLUTION ATTM KEEPING THE
FRONT JUST TO OUR NORTH. THUS THERE MAY BE A SLIGHT CHANCE FOR POPS
ACROSS OUR NORTHERN AND NORTHWEST ZONES ON FRIDAY. THE 09/00Z GFS
SHOWS TUTT LOW MOVING FROM NEAR BROWNSVILLE TEXAS SATURDAY EVENING
TO THE SOUTH PLAINS BY EARLY MONDAY...HOWEVER THIS AT ODDS WITH
OTHER MODELS AND WITH THE PREVIOUS...08/18Z GFS RUN. IN FACT THE
GFS KEEPS FLIP/FLOPPING WITH THIS SYSTEM. THE 18Z RUN HAD IT OVER
THE BIG BEND ON MONDAY WHILE THE 08/12Z RUN ALSO HAD IT OVER THE
SOUTH PLAINS MONDAY EVENING. LATEST GFS ALSO KEEPS FRONT THAT
WAS EXPECTED TUESDAY MORNING TO OUR NORTH. THUS WITH ALL THE
UNCERTAINTIES WILL CONTINUE WITH 10 PERCENT POPS ACROSS THE REGION
SATURDAY INTO TUESDAY. TEMPERATURES EXPECTED TO REMAIN ABOVE
NORMAL.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        94  65  96  67 /  10  10  10  20
TULIA         96  68  98  69 /  10  10  10  10
PLAINVIEW     96  69  97  69 /  10  10  10  10
LEVELLAND     96  68  97  69 /  10  10  10  10
LUBBOCK       97  71  98  71 /  10  10  10  10
BROWNFIELD    96  68  97  70 /  10  10  10  10
CHILDRESS    101  74 102  73 /  10  10  10  10
SPUR         100  74 101  73 /  10  10  10  10
ASPERMONT    102  76 103  74 /  10  10  10  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

02/08
Hazardous weather outlook, Aug 9, 5:00 AM CST, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
600 AM CDT WED AUG 9 2006

TXZ021>044-101100-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
600 AM CDT WED AUG 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, King

When
August 9, 12:00 PM CST to 9:00 PM CST
Where
King forecast zone
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
33.617, -100.256 (the zone’s center; the record gives no point)

Lightning associated with thunderstorms over the Rolling Plains of west Texas during the evening hours of the 7th ignited a small brush fire in northeastern King County. This fire smoldered in native grasses and mesquite trees until critical fire weather conditions developed during the afternoon hours of the 9th, when southerly winds increased to around 20 mph and relative humidity values dropped to near 20 percent. These weather conditions combined with triple digit temperatures and the effects of the ongoing drought on fuel moistures to promote extreme fire behavior. Texas Forest Service officials reported that the fire quickly grew to more than 3,500 acres, and could only be attacked with the use of aircraft due to dangerous fire fighting conditions on the ground. No property or agricultural damages were reported.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5525220.